Neurology Expert Forum
Brain Damage from Psychiatric Meds?
About This Forum:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Fibromyalgia, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Brain Damage from Psychiatric Meds?

i am 29 and started taking psychiatric meds in 94. since then, i have taken almost everything to alleviate my symptoms. NOTHING HELPS. then last year, a stupid person put me on 8 mg of risperdal and 80 of prozac. (i am bad-- but not THAT BAD)-- it ruined my christmas-- my tongue wouldn't stay in my mouth, my vision was distorted, i walked abnormally-- it took a LONG time for me to recover from that. since then, i cannot take neuroleptics b/c it causes like an EXPLOSION in my head. (my psychiatrist doesn't believe me) trilafon almost killed me, i think-- *sigh*--  tri-cyclics make my heart too fast or slow--- and ssris NOW cause manic episodes. so i am on mood stabilizers which do nothing, really.  my memory is also SHOT!!!!!!!! i can remember nothing short term---  can psychiatric drugs cause permamnent BRAIN DAMAGE? (specifically the spell w/ the risperdal and prozac) and if NOT-- what else might be causing such reactions from medication i could take before? i took haldol for like a year-- and now i can't handle even risperdal at .5 mg. (messes up my heart-- don't know why though)  should i see a psychopharmacologist? or a neurologist?-- and also-- i am wondering about the brain damage.  THANK YOU!!!!!!!!!

lastly, it is thought i have fibromyalgia -- i have multiple pain sites and my tests always come back NORMAL!!!! i haven't seen a neurologist though.  i just say this because i don't know if it would make a difference.

THANKS.
Related Discussions
Avatar_n_tn
Psychiatric drugs especially meds such as haldol can certainly cause permanent neurochemical changes in your brain. Haldol as well as many other anti-psychotics are well known known to cause dopamine changes that can result in a parkinson's like picture. I'm not sure what a neurologist will be able to do for you in terms of your psychiatric meds, but a psychopharmacologist (if there is one near you) may be helpful. Good luck.
7 Comments
Blank
Avatar_n_tn
I am not a doctor, but you might want to go to the following links regarding neuroleptic and psychotropic medicines... The first website is by a Psychiatrist...  the web address is  
  
       http://www.breggin.com    

The 2nd website is a bulletin board forum for people with dystonia (a movement disorder), which has several causes, some of which are unknown, but one of which can be psychiatric meds.... (there are specific POSTS on that bulletin board regarding psychiatric meds and dystonia).... that website address is:

       http://www.dystonia-bb.org/forums/asd/index.html

You should also see a neurologist ASAP for your symptoms....  whatever you do, NEVER stop taking any of those medicines "cold turkey", only under medical quidance & supervision, IF that is what you are thinking about doing... it is extremely dangerous to stop them cold turkey.......

I was on antidepressants, and antianxiety medicines for awhile, and I felt like I was "in a fog", while on them.... I am not on them now; I learned stress management techniques and biofeedback, and was gradually able to get off of them.

You have to weigh the benefits versus the risks..... Please be very careful..  and wait for the neurologists response on here...; this is a very good forum.
Blank
Avatar_n_tn
The abnormal tongue and facial movements are seen in some people on certain psychiatric meds.... and some of these medicines have been known to cause full blown dystonia in some cases. Haldol is one of them;  I took  Haldol, as prescribed for a persistent "lump" in my throat and it made my shoulder "roll" and move abnormally after I took the FIRST dose, so I never took it again.    Please go to the following links

       http://www.breggin.com/neuroleptics.html
Blank
Avatar_n_tn
An additional website that may be of interest to you is:  http://www.wemove.org   There is information on dystonia, as well as other movement disorders on that webpage.  ** There is also a Dystonia Chat room on that webpage that is open to you, and many people are in there quite often that can talk to you, and some are in there at times that have had similar experiences with psychiatric medicines... (Of course, not everyone has these problems with them). **  IF you are interested, Just click on the Dystonia Chat link, to enter the Dystonia chat room... it is open all the time, but most of the people meet in there from 3-5 pm Eastern time, and 8-10pm Eastern time...  You can also send an email to the following email address: ***@****

Please let us know how you are doing.

Good Luck in whatever you do!
Blank
Avatar_f_tn
I am a 41 year old female who has suffered from depression since my 20's.  During that time, I also started waking up from sleep due to a loud "explosion" in my head.  I asked the doctors about it back then and they looked at me like I was crazy.  I work fulltime, go to college, and have an active life.  I still struggle with depression, but have it pretty controlled by taking Effexor and Xanax.  I was diagnosed with general anxiety disorder.  Anyway, every now and then (like I said) I wake up after what seems like a gun shot has gone off in my  head.  Recently, the next day my scalp was very sore so I headed to the doctor.  He ordered an MRI which came back as normal.  I have no numbness, dizziness or anything - just ocassional scalp tenderness.  I am really tired of being so scared about this and having no one to turn to.  I have been searching the Internet for months trying to find information on this weird symptom.  Otherwise, I am healthy as an ox.  I workout, don't smoke, drink ocassionally.  I would really appreciate some help here.  Stephanie
Blank
Avatar_n_tn
Hi, i'm 45 yo female in very good physical shape except for the effects of depression that i have had since puberty. Toughed it out though thru university, work, and raising a child. I would often wake at night in a state of stark awareness, instantly as if I thought i had to defend myself. also had tenderness on my scalp on the upper right side. as well as strange popping headaches that travel from the lower left side of my head almost in my neck upto the area right behind my left ear. Had a MRI and all was good. Recently i started on Effexor for my depression and it made me just way to sleepy. Changed to Wellbutrin and take 300 mg daily (150 twice daily) with great results. btw the popping headache often occurs in the morning upon drinking cold juice. I excercise regularyly now and eat decently, no drinking or smoking, so I'm just guessing but i think my problem is related to some mechanical problem rather than nuerological.
Blank
Avatar_n_tn
I had been taking antidepressants for some years without a problem until I was advised to combine Remeron with Effexor. Since then I have had extreme reactions to any medication I have taken and my brain is now so sensitive to any form of medication that I cannot even take an aspirin. Combining antidepressants was the worst thing I could have done, it has absolutely devastated my life.
Blank
Avatar_f_tn
A related discussion, Stress,Depression and Pain Releif Alternatives was started.
Blank
Avatar_f_tn
A related discussion, brain damage was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank